How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4506
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

My Dad is diagnosed with Depression. He complains about complete

This answer was rated:

My Dad is diagnosed with Depression. He complains about complete exhaustion all the time. Please advice on next steps

Hi there,

 

Welcome to Just answer !

 

I am sorry to learn about your father's condition and I empathize with you and him.

 

Well you see feeling exhausted all the time, lethargic , lack of energy, unmotivated and dis-interested in daily activities along with withdrawn into a shell , all of these are some core features of depression.

 

So while he is already placed on escitalopram which is a very effective drug to be on but I will recommend that the dose of escitalopram is to be raised to 20 mg after 2 weeks on being on 10 mg / day dose , reason being 20 mg / day dose is the optimal dose of escitalopram which is most effective against depression.

 

So usually it takes at least 2-3 weeks for any anti depressant drug including escitalopram to start making significant improvement in overall symptoms of depression , so if this much time has elapsed ever since the start of drug and he is still feeling exhausted then the next step is to raise the dose to 20 mg / day.

 

Another important step that needs to be taken is that he needs to be started on some supplementary over the counter remedies for infusing some energy in him which include omega 3 fatty acids capsule , 1-2 / day , multivitamin ( especially vitamin b complex ) capsule, 1-2 / day.

 

So to summarize--

 

-- His exhaustion is an extension of his underlying depressive illness which will get over once the depression starts to lift.

 

-- Ask his doctor to raise the dose of escitalopram to it's optimal dose of 20 mg / day so as to have faster relief from depressive symptoms including exhaustion.

 

-- Add necessary supplements like multivitamin capsules rich in vitamin b complex and omega 3 fatty acid capsules , which can be availed over the counter.

 

-- Have patience as it takes some weeks , say 2-3 weeks for one to start experience some positive changes in one's depressive features. If this much time has already elapsed and still no significant improvement is there then I reckon it is so because he is still not put on the optimal dose of 20 mg / day , so kindly do that.

 

I hope this helps.

 

Wish you all the best.

 

Please kindly leave a Positive rating if you are satisfied with the answer as only then will I be credited for my service.

 

If there is any further assistance needed please feel free to ask using the reply button.

 

Regards..

Customer: replied 3 years ago.

I appreciate your detailed response. My Dad concurs with your opinion.


 


But I would like to provide additional detail here which may have a potential bearing on your advice.


 


My Dad has also been taking Sizodon ( MD-1) medication in addition to Cipralex (10MG). He was pretty unwell a month ago and decided to stop taking Sizodon. He initially cut in half and then stopped taking Sizodon all together. It has been over 2 weeks since he has taken Sizodon, He was concerned about withdrawal effects but thought the side effect of Sizondon out weights the potential benefit.




As for Cipralex, he told me that he had tried increasing the dosage from 10MG to 20MG. This was couple of years back. On day 1 of increased dosage, he felt extreme discomfort - he felt he is not going to make it through the day. So he decided to stick to the original dosage of 10MG


 


My question is -


1. Do you think the increased dosage of Cipralex may have resulted in extreme discomfort? If yes, is there a more gradual approach he can take to bump up his dosage. His previous attempt was to take 10MG in the morning and another 10 MG in the night


2. If the increased dosage of Cipralex causes sch symptoms, are there any alternatives that he should consider?


3. Generally speaking, he is sensitive to the drugs. BTW this is the only medication he takes.


4. A friend of mind advised substituting Welbutrin XL ( 150MG) for Sizondon. What are your thoughts on that?


 


Appreciate your help so far.


 


Regards


Deepinder Singh

Thanks for the inputs.

 

Well yes if your father is overly sensitive to medications he might have felt the discomfort owing to the dose increase in cipralex as some patients are not able to tolerate the dose raise , so in such a case gradual dose increment is suggested such as he can move from 10 mg / day current dose to 15 mg / day dose and maintain on it for 2 weeks and then further raise the dose to 20 mg / day. Just remember that he is not supposed to take the drug dose in two divided doses as he did earlier , as the half life of cipralex is long enough to allow it's once a day usage.

 

So from 10 mg once a day dosing he should move to 15 mg once a day dosing for 2 weeks and further go up to 20 mg once a day dose and maintain on it.

 

Now wellbutrin xl at dose of 150 mg / day dose can be considered for use along with cipralex maintaining it at the same dose of 10 mg / day which your father is tolerating. I agree that wellbutrin xl is the safest of the anti depressants and can be used in his case to uplift his mood and infuse some energy into him without having to further raise the dose of cipralex which shall be continued on 10 mg / day dose.

 

So I believe taking into account your father's over sensitivity to drugs in general and his previous bad experience with dose increase in cipralex , I believe better option will be to start him on 150 mg once a day dosing of wellbutrin xl which also needs to be taken only in the morning but in a gap of 1-2 hrs with the dose of 10 mg cipralex.

 

I hope this helps.

 

Wish you all the best.

 

Please kindly leave a Positive rating if you are satisfied with the answer as only then will I be credited for my service.

 

Regards..

Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

I have a unanswered question from my previous note to me. The question is related to withdrawal effects of Sizodon(MD-1). My Dad was taking this medication for at least couple of years now.


 


6 weeks ago he decided to quit taking Sizodone. He initially cut the dose in half ( basically started taking half a tablet) and then stopped taking it altogether 2 weeks ago. He is completely off it for 2 weeks now.


 


He now experiences symptoms that are worse than before. The first 10-12 days were not so bad but he thinks his condition is worsening for the last couple of days now. He is also complaining about light headedness ( vertigo) though I am not sure if this is related to that. He get exhausted with minimal activity. Do you have any thoughts around that?


 


As for your advice of combining Cipralax with Wellbutrin, I am trying to make an appointment with a psychiatrist in my area to get them to write this prescription of Welbutrin XL.


 


 


 


 

Thanks for the inputs.

 

Well you see the light headedness ( vertigo) and exhaustion that he has been experiencing is unlikely to be related with withdrawal of sizodon , reason being the withdrawal symptoms do not develop so late after stopping the drug. Had these two been withdrawal symptoms of sizodon then they would have developed within 2-3 days of stopping the drug and not waited this long.

 

So these symptoms could be attributable to his underlying diagnosis of depression as exhaustion and light headedness could be felt in depressive disorder. However I will like to suggest you to get his blood pressure checked on 3 consecutive days to see for fluctuation in blood pressure which could have been caused by the use of cipralex.

 

Meanwhile for his light-headedness he may be started on a drug called as Serc / Betaserc ( generic name -- betahistine) at dose of 8- 16 mg/ day for 5 days.

 

I hope this helps to clear your doubts and provides you a sense of direction to move in.

 

Wish you and your father all the best.

 

Regards..

Related Mental Health Questions